Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX

April 10, 2001Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2001, 8:18 PM CDT for Borden County, Scurry County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2001, 8:18 PM CDT (01:18 UTC)
Expired
Apr 10, 2001, 9:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 110119
SVRMAF
TXC033-415-110200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT TUE APR 10 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BORDEN COUNTY IN TEXAS
  WESTERN SCURRY COUNTY IN TEXAS

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ARAH...MOVING NORTHEAST AT
  20 MPH.

  ANOTHER SEVERE THUNDERSTORMS WAS LOCATED JUST NORTH OF LAKE J.B. 
  THOMAS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  KNAPP...RANDALLS CORNER...LAKE J.B. THOMAS...FLUVANNA...DERMOTT...
  AND IRA.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE
OFFICE.

LAT...LON 3295 10132 3253 10137 3254 10101 3295 10087

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:10 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 10, 7:10 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
710 PM CDT TUE APR 10 2001

UPDATED TO EXPAND HIGH WIND WARNING AND ISSUE WIND ADVISORY

.MAF...
TX...HIGH WIND WARNING GUADALUPE AND DAVIS MOUNTAINS...MARFA
     PLATEAU...NORTHWEST PERMIAN BASIN AND REEVES COUNTY/UPPER TRANS
     PECOS REGION UNTIL 1 AM CDT OR MIDNIGHT MDT.
     WIND ADVISORY UNTIL 1 AM CDT TONIGHT FOR THE REST OF THE PERMIAN
     BASIN A=ND EXTREME WESTERN LOW ROLLING PLAINS.
NM...HIGH WIND WARNING FOR SOUTHEAST NEW MEXICO PLAINS AND
     GUADALUPE MOUNTAINS UNTIL MIDNIGHT MDT.

12

In the hours before

Special weather statement, Apr 10, 3:30 PM CDT, 4 hours 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE APR 10 2001

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM OVER EASTERN ARIZONA THIS AFTERNOON WILL
TAKE AIM ON WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.
INCREASING GULF MOISTURE AHEAD OF THIS SYSTEM AND A DEVELOPING
DRYLINE WILL RESULT IN WIDELY SCATTERED THUNDERSTORMS EAST OF A
LINE FROM HOBBS TO FORT STOCKTON TONIGHT...AND A FEW OF THESE MAY
BECOME SEVERE.  SOUTHWEST WINDS WILL INCREASE ACROSS THE GUADALUPE
MOUNTAINS TONIGHT.

.THREATS...

THUNDERSTORMS...
THERE IS A RISK OF THUNDERSTORMS TONIGHT FOR MUCH OF THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...AND THE SOUTHERN TRANS PECOS.
THE RISK AREA IS FOR THAT PART OF WEST TEXAS EAST OF A HOBBS NEW
MEXICO TO FORT STOCKTON TEXAS LINE.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FROM MIDLAND NORTH AND MIDLAND EAST...AND A
MODERATE RISK IN SCURRY COUNTY.  LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREATS...ALTHOUGH TORNADOES ARE
POSSIBLE.

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN ROCKIES
TONIGHT.  IN ADVANCE OF THIS STORM SYSTEM...GULF MOISTURE HAS
INCREASED ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...
AND SOUTHERN TRANS PECOS.  A DRYLINE BY MID AFTERNOON EXTENDED FROM
ROUGHLY HOBBS NEW MEXICO TO FORT STOCKTON AND SOUTH.  THE AIRMASS TO
THE EAST OF THE DRYLINE IS MODERATELY UNSTABLE...AND THE COMBINATION
OF LIFT PROVIDED BY THE APPROACHING UPPER STORM SYSTEM...A MOIST AND
UNSTABLE AIRMASS...AND LOW LEVEL CONVERGENCE ALONG THE DRYLINE SHOULD
BE SUFFICIENT TO GENERATE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
THIS EVENING.  A PACIFIC COLD FRONT WILL MERGE WITH THE DRYLINE LATER
TONIGHT...AND THIS COLD FRONT WILL MOVE ACROSS THE REMAINDER OF WEST
TEXAS...ENDING THE THUNDERSTORM THREAT ACROSS THE AREA.

THUNDERSTORM INITIATATION IS EXPECTED ALONG THE DRYLINE AFTER 600 PM
CDT /500 PM MDT/.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
LATER THIS EVENING WHEN THE PACIFIC COLD FRONT BEGINS TO PUSH ACROSS
THE AREA.  THESE THUNDERSTORMS INITIALLY WILL BE ISOLATED...AND MAY
ACQUIRE SUPERCELL CHARACTERISTICS.  LARGE HAIL...DAMAGING STRAIGHT
LINE WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY EARLY ON...BUT
ONE OR TWO OF THESE STORMS COULD BE CAPABLE OF PRODUCING A TORNADO.
CONSIDERABLE HIGH LEVEL CLOUDINESS AND THE TURNING OF THE WINDS WITH
HEIGHT FAVOR A TRANSITION TO A SQUALL LINE TONIGHT ACROSS THE FAR
EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.  WITH THIS
TRANSITION...THE THREAT OF DAMAGING WINDS WILL INCREASE...WHILE THE
THREAT OF LARGE HAIL AND TORNADOES SHOULD DECREASE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN
BASIN LATE...WESTERN LOW ROLLING PLAINS...AND SOUTHERN TRANS PECOS
THIS EVENING.

WIND...
SOUTHWEST WINDS WILL INCREASE OVER THE GUADALUPE MOUNTAINS THIS
EVENING...WITH SUSTAINED WINDS OF 40 TO 50 MPH POSSIBLE.  THESE WINDS
ARE EXPECTED TO INCREASE THIS EVENING WITH PASSAGE OF THE UPPER LEVEL
STORM SYSTEM...AND A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA
THROUGH 9 PM MDT.  PLEASE REFER TO THIS HIGH WIND WARNING /WWUS74
KMAF/ FOR ADDITIONAL INFORMATION.

FIRE WEATHER...
THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY WEST TO SOUTHWEST
WINDS...AND LOW FUEL MOISTURE WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE GUADALUPE MOUNTAINS SOUTH INTO THE BIG BEND
THIS EVENING.  PERSONS IN THESE AREAS SHOULD EXERCISE CAUTION WITH
FIRE THIS EVENING.  PLEASE REFER TO THE LATEST FIRE WEATHER FORECAST
/FNUS54 KMAF/ FOR FURTHER INFORMATION.

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.